Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Viagra
Oct 19, 2005

My partner is having erectile problems. He is currently taking Reyataz, Norvir, Dapsone and Truvada. Is there a problem if he takes a half of a Viagra tablet to see if he is stimulated?

Response from Dr. Frascino

Hello,

Sexual dysfunction in us virally enhanced men is common and could be due to many factors, including depression, anti-depressant medications, stress, physical weakness, opportunistic infections, nerve damage (HIV- or drug-related neuropathy), HIV-associated mental impairment and low sex hormone levels. Viagra and similar drugs can be very effective in treating some types of erectile dysfunction. However, like many other meds, there are potential drug-drug interactions with antiretroviral medications. Norvir (ritonavir) is a potent inhibitor of the CYP3A4 liver enzyme system. It can increase Viagra concentrations and delay its elimination from the body. Consequently, dudes on Norvir should take only one 25 mg dose of Viagra (half of the usual 50 mg dose) in a 48-hour period. I should also note that Viagra greatly magnifies the effect of nitrate-containing substances (certain blood pressure medications and "poppers") on blood pressure. Consequently, concurrent use of these agents is strictly contraindicated. Deaths have been reported in those using the little brown bottle ("poppers") in combination with baby-blue Viagra.

So, would it be safe for your partner to try 25 mg of Viagra while on his current HAART regimen? Most likely yes; however, as with all new medications, I strongly advise you to check with his HIV/AIDS specialist to be sure there aren't other factors specific to his case that may need to be considered.

Good luck.

Dr. Bob



Previous
Past Window?!?!?.....I DON'T THINK SO!!!!!!!!!
Next
This has not been asked.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement